MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1240-A
Medical Device Problem Codes Detachment Of Device Component (1104); Fracture (1260); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician delivered three ruby coils in the target vessel using a px slim delivery microcatheter (px slim).While advancing a new ruby coil in the target vessel using the px slim, the physician experienced resistance.When the ruby coil was almost deployed in the target vessel, it unintentionally detached with part of it in the px slim and part in the aneurysm.After a failed attempt to withdraw the diagnostic catheter in order to retrieve the detached ruby coil, the physician decided to use a wire.The physician pushed the detached ruby coil through the px slim using the wire; however, it was unable to remove the detached ruby coil.The physician then decided to remove the px slim; however, while removing the px slim, the ruby coil fractured.There was still part of the ruby coil out of the diagnostic catheter; therefore, the physician attempted to pull it.While pulling the ruby coil, the wire tore off and part of the ruby coil was still in the diagnostic catheter and the other part was in the aneurysm.After several failed attempts to capture the ruby coil using a snare device, the procedure was aborted.The ruby coil was left in the patient with part of it in the aneurysm and the other part in the splenic artery.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the ruby coil pusher assembly; the pusher assembly was kinked approximately 5.0 and 8.0 cm from the proximal end; the stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was not present.Conclusion: evaluation of the returned device revealed that the pet lock was intact, and the embolization coil was detached from the pusher assembly.This likely occurred due to improper handling during use.If excessive force is used during withdrawal it is likely that the polymer portion of the ruby coil will elongate, effectively extending the distal detachment tip (ddt) beyond the reach of the pull wire.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.Evaluation of the embolization coil revealed that the sr wire was fractured.Attempting to remove the px slim delivery microcatheter (px slim) through the diagnostic catheter with the embolization coil hanging out of the px slim may have caused the embolization coil to become caught on the diagnostic catheter and subsequently fracture.Further evaluation revealed that the ruby coil pusher assembly was kinked.These kinks were likely incidental and may have occurred during packaging the device for returned.The px slim mentioned in the complaint was not returned for evaluation.Therefore, the root cause of the resistance experienced during the procedure could not be determined.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5761686
Report Number3005168196-2016-00939
Device Sequence Number3620
Product Code HCG
UDI-Device Identifier00814548013237
UDI-Public00814548013237
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/16/2023
Device Catalogue NumberRBY4C1240-A
Device Lot NumberF66565
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/30/2016
Supplement Report FDA Received Date09/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR